Israel Journal of Mathematics

, Volume 145, Issue 1, pp 221–241 | Cite as

Existence proof for orthogonal dynamics and the Mori-Zwanzig formalism



We study the existence of solutions to the orthogonal dynamics equation, which arises in the Mori-Zwanzig formalism in irreversible statistical mechanics. This equation generates the random noise associated with a reduction in the number of variables. IfL is the Liouvillian, or Lie derivative associated with a Hamiltonian system, andP an orthogonal projection onto a closed subspace ofL 2, then the orthogonal dynamics is generated by the operator (IP)L. We prove the existence of classical solutions for the case whereP has finite-dimensional range. In the general case, we prove the existence of weak solutions.


Weak Solution Conditional Expectation Volterra Equation Energy Inequality Hamiltonian Vector Field 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Chorin, O. Hald and R. Kupferman,Optimal prediction and the Mori-Zwanzig representation of irreversible processes, Proceedings of the National Academy of Sciences of the United States of America97 (2000), 2968–2973.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    A. Chorin, O. Hald and R. Kupferman,Optimal prediction with memory, Physica D166 (2002), 239–257.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    K. Chung,A Course in Probability Theory, Academic Press, New York, 1974.MATHGoogle Scholar
  4. [4]
    D. Evans and G. Morriss,Statistical Mechanics of Nonequlibrium Liquids, Academic Press, London, 1990.Google Scholar
  5. [5]
    L. Evans,Partial Differential Equations, American Mathematical Society, Providence, RI, 1998.MATHGoogle Scholar
  6. [6]
    K. Friedrichs,Symmetric hyperbolic linear differential equations, Communications on Pure and Applied Mathematics7 (1954), 345–392.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    G. Gripenberg, S.-O. Londen and O. Staffans,Volterra Integral and Functional Equations, Cambridge University Press, Cambridge, 1990.MATHGoogle Scholar
  8. [8]
    F. John,Partial Differential Equations, Fourth edn., Springer-Verlag, New York, 1982.Google Scholar
  9. [9]
    W. Just, K. Gelfert, N. Baba, A. Riegert and H. Kantz,Elimination of fast chaotic degrees of freedom: on the accuracy of the Born approximation, Journal of Statistical Physics112 (2003), 277–292.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    W. Just, H. Kantz, C. Rödenbeck and M. Helm,Stochastic modelling: replacing fast degrees of freedom by noise, Journal of Physics A34 (2001), 3199–3213.MATHCrossRefGoogle Scholar
  11. [11]
    H. Mori,Transport, collective motion, and Brownian motion, Progress in Theoretical Physics33 (1965), 423–450.MATHCrossRefGoogle Scholar
  12. [12]
    H. Mori, H. Fujisaka and H. Shigematsu,A new expansion of the master equation, Progress in Theoretical Physics51 (1974), 109–122.CrossRefGoogle Scholar
  13. [13]
    A. Pazy,Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983.MATHGoogle Scholar
  14. [14]
    M. Reed and B. Simon,Methods of Modern Mathematical Physics, II. Fourier Analysis, Self-Adjointness, Academic Press, San Diego, 1975.MATHGoogle Scholar
  15. [15]
    M. Renardy and R. Rogers,An Introduction to Partial Differential Equations, Springer-Verlag, New York, 1993.MATHGoogle Scholar
  16. [16]
    W. Rudin,Real and Complex Analysis, Third edn., McGraw-Hill, Boston, 1987.MATHGoogle Scholar
  17. [17]
    M. Spivak,A Comprehensive Introduction to Differential Geometry, Second edn., Publish or Perish, Berkeley, CA, 1990.Google Scholar
  18. [18]
    M. Stone,On one parameter unitary groups in Hilbert space, Annals of Mathematics33 (1932), 643–648.CrossRefMathSciNetGoogle Scholar
  19. [19]
    K. Yosida,Functional Analysis, Sixth edn., Springer-Verlag, New York, 1998.Google Scholar
  20. [20]
    R. Zwanzig,Problems in nonlinear transport theory, inSystems Far from Equilibrium (L. Garrido, ed.), Springer, New York, 1980, pp. 198–225.CrossRefGoogle Scholar

Copyright information

© Hebrew University 2005

Authors and Affiliations

  1. 1.Institute of MathematicsThe Hebrew University of Jerusalem Givat RamJerusalemIsrael
  2. 2.Department of MathematicsLawrence Berkeley LaboratoryBerkeleyUSA
  3. 3.Department of MathematicsUniversity of CaliforniaBerkeleyUSA

Personalised recommendations